Florida, 2016

Flooding and Lightning Strike in Florida, August 31, 2016

August 31, 2016 · NWS TBW · 3 events in 3 counties and zones

Deep moisture to the east of Hurricane Hermine produced numerous thunderstorms across West-Central and Southwest Florida. Several hours of heavy downpours led to rainfall accumulations of as much as 10 inches along the coast, causing minor flooding in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture to the east of Hurricane Hermine produced numerous thunderstorms across West-Central and Southwest Florida. Several hours of heavy downpours led to rainfall accumulations of as much as 10 inches along the coast, causing minor flooding in several locations. Additionally, a lightning strike from one storm caused an electrical fire at a hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 31, 4:29 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 31, 4:29 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
529 AM EDT WED AUG 31 2016

.UPDATE...
The tropical storm watch has been upgraded to a tropical storm
warning...the hurricane watch continues as is. All forecasts have
been updated to reflect this.

&&

.Prev Discussion... /issued 352 AM EDT WED AUG 31 2016/

..Hurricane Watch in effect for Coastal Levy, Coastal Citrus,
Coastal Hernando, and Coastal Pasco counties, and the northern
Coastal Waters out to 60NM...
..Tropical Storm Watch in effect for Inland Levy, Inland Citrus,
Inland Hernando, and Inland Pasco counties...
..High rip current risk at the coast from Pinellas to Lee
counties...
..Flood watch goes in effect this afternoon for the coastal
counties from Sarasota to Levy and including Sumter counties...

SYNOPSIS...
Tropical Depression #9 was in the extreme south-central Gulf of
Mexico. Please refer to the latest advisories from the National
Hurricane Center for details.

SHORT TERM (Today-Thursday)...
National Hurricane Center guidance moves TD #9 northward of the
central gulf then turns it to the northeast...reaching the
northern east Gulf THU afternoon. This track will bring increasing
winds for parts of the area and also maintain deep tropical
moisture across the area. Model PWAT values range from 2.3 to 2.7
inches...from south to north. Showers and rain will increase with
time and result in very heavy rainfall at times. An areal flood
watch will be in effect for coastal counties from Sarasota to Levy
through FRI evening. Isolated thunderstorms will support a
marginal risk of tornadoes this afternoon and during THU. The
increase of winds on the Gulf build seas and waves that will
increase the rip current risk...a rip current risk will go into
effect today. The clouds will keep lows above normal while the
clouds along with rainfall depress high below normal.

MID/LONG TERM (Thursday Night - Tuesday)...
A tropical storm moving onshore the Florida Big Bend region
Thursday evening will move across the northern Florida peninsula
overnight and into the Atlantic offshore the southeast U.S. coast
through early Friday, then up along the Mid Atlantic coast through
Saturday as it is captured by a mid level trough over the eastern
U.S.. Copious tropical moisture (PW's in excess of 2.5 inches)
associated with this system will support very heavy rains with
flooding across a large portion of the forecast area as this
system affects the region. Tropical storm force winds, coastal
storm surge, large breaking wave action, and a high risk of rip
currents will also occur along the coast through Friday night with
the greatest coastal impacts expected to be along the Nature Coast
from Pasco county northward to Levy county closest to the track of
the storm.

In addition to the rain and wind strong wind shear through the
atmosphere associated with the land falling tropical storm will be
supportive of rotating storms and a threat of tornadoes north of the
I-4 corridor Thursday night through early Friday morning. As the
storm exits to the northeast away from the region a trailing surface
trough combined with lingering deep layered moisture (PW's 2+
inches) will continue to support numerous showers and scattered
thunderstorms across the region on Friday and into the upcoming
weekend with additional locally heavy rainfall amounts likely.

During early next week slightly drier air filtering into the region
on a northeast to east wind flow around surface high pressure over
the Mid Atlantic coast will help to bring rain chances back to more
seasonal levels (Pops 30-50 percent range) with a return to more
typical summer-time pattern of scattered diurnal showers and storms
each day during the afternoon and early evening hours. Considerable
cloud cover and rain chances will keep daytime high temperatures
below seasonal norms through Saturday, before returning to near
normal Sunday through Tuesday, while overnight lows will remain
above normal through the period.

AVIATION...
31/08Z-01/06Z. BKN-OVC VFR CIGS as areas of SHRA/RA sweep through
with TEMPO MVFR/LCL IFR. Conditions deteriorate with prevailing
MVFR GIGS and ra at end of period. S-SW winds not more than 12KT
increase and become southerly and gusty during the day. &&

MARINE...
As tropical depression #9 tracks across the Gulf conditions will
continue to deteriorate with a hurricane watch on northern waters
and a small craft advisory beginning south of there later tonight.
TD #9 is expected to move ashore northern FL late THU or early
FRI. Then high pressure builds in for the weekend.

FIRE WEATHER...
Heavy rainfall will preclude any low humidity concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  82  76  83  78 /  90  80  80  90
FMY  85  78  86  79 /  60  50  60  70
GIF  82  75  83  77 /  70  50  70  70
SRQ  83  78  84  80 /  80  70  80  90
BKV  81  75  83  77 /  80  70  90  90
SPG  83  77  84  79 /  90  80  80  90

&&

.TBW Watches/Warnings/Advisories...
FL...High Rip Current Risk through this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Flood Watch from 2 PM EDT this afternoon through Friday
     evening for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal
     Pasco-Coastal Sarasota-Inland Citrus-Inland Hernando-
     Inland Hillsborough-Inland Levy-Inland Manatee-Inland
     Pasco-Inland Sarasota-Pinellas-Sumter.

     Tropical Storm Warning for Coastal Citrus-Coastal Hernando-
     Coastal Levy-Coastal Pasco-Inland Citrus-Inland
     Hernando-Inland Levy-Inland Pasco.

     Hurricane Watch for Coastal Citrus-Coastal Hernando-
     Coastal Levy-Coastal Pasco.

Gulf waters...Tropical Storm Warning for Coastal waters from Tarpon
     Springs to Suwannee River FL out 20 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Hurricane Watch for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 10 PM EDT Thursday for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WEATHER...09/Rude
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Aug 31, 4:22 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT WED AUG 31 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-311630-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
522 AM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
COPIOUS AMOUNTS OF TROPICAL MOISTURE STREAMING INTO THE REGION
WILL SUPPORT WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS OVER
THE REGION TODAY AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY DOWNPOURS...DEADLY LIGHTNING STRIKES AND
STRONG GUSTY WINDS AS THE STORMS MOVE TO THE NORTH AND NORTHEAST
AROUND 20 MPH. REMEMBER IF LIGHTNING IS OBSERVED OR THUNDER IS
HEARD MOVE INDOORS IMMEDIATELY.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TONIGHT
ESPECIALLY WHERE THE TRAINING OF STORMS OCCUR OVER THE
SAME AREA. RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER A SHORT
PERIOD OF TIME WILL BE POSSIBLE WHICH WILL PRODUCE FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE PONDING
OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE
EXTREME CAUTION IF ENCOUNTERING HEAVY RAIN TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
AN INCREASING SOUTH TO SOUTHWEST WIND FLOW ALONG WITH
BUILDING SEAS AND INCREASING SURF WILL CREATE A HIGH RISK
OF RIP CURRENTS ALONG AREA BEACHES THROUGH TONIGHT.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES
AND HEED THE ADVICE OF THE BEACH PATROL.  AT UNGUARDED BEACHES AND
NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH
ABOVE YOUR KNEES.

...MARINE IMPACTS...
SOUTH TO SOUTHWEST WINDS INCREASING TO AROUND 20 KNOTS WITH
HIGHER GUSTS IN THE VICINITY OF THUNDERSTORMS COMBINED WITH
BUILDING SEAS WILL CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT OPERATORS AND SMALL CRAFT ADVISORY HEADLINES HAVE BEEN
POSTED FOR THE NEAR AND OFFSHORE WATERS FROM TARPON SPRINGS SOUTH
TO BONITA BEACH OUT 60 NM WHICH INCLUDES THE TAMPA BAY AND
CHARLOTTE HARBOR WATERS THROUGH TONIGHT. FISHERMEN AND OTHER
SMALL CRAFT OPERATORS MAY WANT TO POSTPONE TRIPS INTO THE GULF
UNTIL CONDITIONS IMPROVE.

...WATERSPOUT IMPACT...
INCREASING WIND SHEAR WITHIN THE ATMOSPHERE WILL BRING AN
INCREASED RISK FOR WATERSPOUTS OVER THE ADJACENT GULF WATERS
LATE TONIGHT THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TROPICAL DEPRESSION NINE LOCATED OVER THE SOUTHEASTERN GULF
OF MEXICO EARLY THIS MORNING IS FORECAST TO MOVE NORTH AND
INTENSIFY INTO A TROPICAL STORM LATER TODAY. THIS SYSTEM IS THEN
FORECAST TO MOVE TO NORTHEASTWARD OVER THE EASTERN GULF OF MEXICO
TONIGHT AND THURSDAY BEFORE MOVING ONSHORE AND ACROSS THE
NORTHERN FLORIDA PENINSULA THURSDAY NIGHT. COPIOUS AMOUNTS
OF TROPICAL MOISTURE ASSOCIATED WITH THIS SYSTEM WILL SUPPORT
WIDESPREAD HEAVY RAINS AND SQUALLS OVER THE REGION ON THURSDAY
ESPECIALLY ALONG COASTAL LOCATIONS FROM TAMPA NORTH INTO THE
NATURE COAST WHERE AN INCREASED THREAT OF FLOODING WILL EXIST AS
BANDS OF HEAVY RAIN AND STORMS MOVE OVER THE REGION. AT THE
PRESENT TIME WIDESPREAD RAINFALL AMOUNTS OF 4 TO 6 INCHES WILL
BE POSSIBLE OVER INTERIOR SECTIONS OF WEST CENTRAL FLORIDA TODAY
THROUGH SATURDAY...WITH 6 TO 10 INCH AMOUNTS POSSIBLE ALONG
COASTAL LOCATIONS FROM SAINT PETERSBURG NORTH TO CEDAR KEY.

IN ADDITION TO THE HEAVY RAIN AND FLOODING THREAT INCREASING WIND
SHEAR WITHIN THE ATMOSPHERE WILL BRING AN INCREASED RISK OF
TORNADOES LATER TONIGHT THROUGH THURSDAY AS THE TROPICAL STORM
APPROACHES FLORIDA. THE INCREASING SOUTH TO SOUTHWEST WIND FLOW
WILL ALSO SUPPORT AN INCREASING STORM SURGE THREAT ALONG THE
COAST...WITH THE HIGHEST STORM SURGE LIKELY TO FOCUS ALONG THE
NATURE COAST FROM HOMOSASSA NORTH TO CEDAR KEY CLOSEST TO THE
TRACK OF THE STORM DURING LATER TONIGHT THROUGH THURSDAY.

INCREASING SOUTH TO SOUTHWEST WINDS WILL ALSO HELP TO BUILD SEAS
SIGNIFICANTLY OVER THE GULF WATERS...WHICH IN TURN WILL LEAD TO
VERY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. THE
BUILDING SURF AND WAVE ACTION ALONG AREA BEACHES WILL SUPPORT A
HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THROUGH THURSDAY. ALL
RESIDENT...VISITORS AND MARINERS IN WEST CENTRAL AND SOUTHWEST
FLORIDA SHOULD CONTINUE TO MONITOR THE PROGRESS OF THIS SYSTEM.
FOR ADDITIONAL INFORMATION SEE THE LATEST ADVISORIES BEING ISSUED
BY THE NATIONAL HURRICANE CENTER IN MIAMI.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

MCMICHAEL

In the hours before

Special weather statement, Aug 31, 4:14 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
514 AM EDT WED AUG 31 2016

FLZ050-310945-
PINELLAS FL-
514 AM EDT WED AUG 31 2016

...HEAVY RAINFALL TO IMPACT PINELLAS COUNTY...

AT 510 AM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM
NEAR HARBOR BLUFFS TO ANNA MARIA. MOVEMENT WAS NORTH AT 15 MPH.

THE HEAVY RAINFALL WILL EXPAND OVER MUCH OF PINELLAS COUNTY CAUSING
LOCALIZED PONDING OF WATER ON AREA ROADS. THE COMBINATION OF
LOCALIZED PONDING OF WATER AND LOWERED VISIBILITY DUE TO THE HEAVY
RAIN WILL LIKELY MAKE THE EARLY MORNING COMMUTE MORE DIFFICULT.
DRIVERS ARE URGED TO USE CAUTION WHILE TRAVELING EARLY THIS
MORNING.

LOCATIONS IMPACTED INCLUDE...
CLEARWATER...LARGO...PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...
FORT DESOTO PARK...DOWNTOWN SAINT PETERSBURG...ST. PETERSBURG...
ST. PETE BEACH...TIERRA VERDE...FEATHER SOUND...GANDY...BAY PINES...
SOUTH HIGHPOINT...RIDGECREST...PALM HARBOR...HARBOR BLUFFS...
WEST AND EAST LEALMAN...EAST LAKE AND SAFETY HARBOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 2817 8284 2811 8273 2776 8251 2751 8270
      2795 8285
TIME...MOT...LOC 0910Z 184DEG 14KT 2795 8282 2753 8270

The radar

The Tampa radar (KTBW), 49 km away, was scanning. The volume nearest the first event began at 10:31 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 lightning. Local standard time, as filed.

Flood, Pinellas

When
August 31, 5:30 AM EST to 7:30 AM EST
Where
Pinellas County, 0.46 mi S of Indian Rocks Beach to 3.85 mi SSW of South Pasadena
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.893, -82.851

Excessive rainfall from a deeply moist environment ahead of Hurricane Hermine led to numerous reports of street flooding in southern and central Pinellas County. Cars were reported to be stalled in high water at 54th Avenue and Interstate 275, and additional flooding was reported in Saint Petersburg, Gulfport, and Indian Rocks Beach.

Flood, Sarasota

When
August 31, 3:15 PM EST to 5:00 PM EST
Where
Sarasota County, 1.53 mi WNW of Newton Hgts to 0.27 mi WSW of Newton Hgts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.374, -82.555

Excessive rainfall in the moist environment ahead of Hurricane Hermine caused flooding in parts of Sarasota. Fire and Rescue crews helped 7 people evacuate their homes near 40th Street and Cocoanut Avenue where flood waters were up to the front of houses.

Lightning, Pasco

When
August 31, 5:12 PM EST
Where
Pasco County, 0.68 mi E of Hudson
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
28.362, -82.689

A lightning strike to Bayonet Point Medical Center caused a fire on the roof and damaged the electrical system. The backup generators came on but the electricity traveled through damage electrical lines and was immediately turned off leaving the entire hospital in the dark. All 224 patients had to be evacuated while power was out. Mutual aide was received from neighboring communities with 70 ambulances taking patients to areas hospitals. The hospital reopened 5 days after the incident forgoing $2.6 million in net operating revenue. Damage due to the lightning strike and resulting fire was unknown. There was one burn injury from the fire.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648969, 648970, 647266.